Background and objectives: The potential for increased drug administration errors during the transition to the International Colour Coding syringe labelling system has been highlighted. The purpose of this study was to assess the potential effects before their introduction into our department. Methods: Thirty-one anaesthetists, 19 with no previous practical experience of the new labelling system (Group 1), and 12 with previous experience (Group 2), volunteered to induce general anaesthesia for a standardized simulated patient in a designated theatre. They were presented with a scenario designed to suggest the need for a rapid sequence induction and provided with drug syringes labelled with the International Colour Coding system. All drug administrations were recorded. Active error was defined as the injection of the wrong drug. Latent error was defined as the selection of a syringe in error but stopping short of administering the drug. Results: In Group 1 a total of 107 drug injections were recorded of which 1 (0.9%) was an active error and 16 (15%) involved latent errors. Eleven anaesthetists (58%) performed at least one latent error. Group 2 had an error rate of 3%, a 6.9 (1.3–26.7) fold reduction in the rate of error (P = 0.023). Conclusions: Although only one drug was given in active error, latent errors occurred in 15% of drug administrations. The only factor conferring protection against error was prior experience of the new labelling system. The period of transition to the International Colour Coding syringe labelling system represents a time of increased risk of drug administration error.
|Translated title of the contribution||High latent drug administration error rates associated with the introduction of the international colour coding syringe labelling system|
|Pages (from-to)||165 - 168|
|Number of pages||4|
|Journal||European Journal of Anaesthesiology|
|Publication status||Published - Feb 2006|